Alert archive / Georgia / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Atlanta, GA

June 8, 20194 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Jun 8, 2019, 3:31 PM EDT for 4 counties in Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2019, 3:31 PM EDT (19:31 UTC)
Expired
Jun 8, 2019, 7:30 PM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Henry County, GA, Newton County, GA, Rockdale County, GA, Spalding County, GA

The radar

The Atlanta radar (KFFC), 35 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WGUS52 KFFC 081931
FFWFFC
GAC151-217-247-255-090130-
/O.NEW.KFFC.FF.W.0015.190608T1931Z-190609T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
331 PM EDT Sat Jun 8 2019

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Spalding County in west central Georgia...
  Central Rockdale County in north central Georgia...
  Southern Henry County in north central Georgia...
  Central Newton County in north central Georgia...

* Until 930 PM EDT Saturday.

* At 328 PM EDT, Doppler radar and automated rain gauges indicated
  heavy rain coninuing to fall across the warned area. Two to four 
  inches of rain have already fallen with an additional one to two 
  inches possible. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Griffin, McDonough, Conyers, Covington, Hampton, Locust Grove,
  Porterdale, Orchard Hill, Sunny Side, East Griffin, Lakeview
  Estates, Blacksville, Ola, Walker Mill, Rover, Luella, Oak Hill,
  Highland Mills, Towalaga and Magnet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3326 8450 3326 8443 3332 8439 3334 8439
      3343 8419 3354 8407 3373 8406 3360 8388
      3361 8372 3340 8398 3339 8397 3336 8403
      3330 8407 3330 8410 3329 8409 3325 8412
      3318 8413 3319 8437 3321 8440 3319 8450

$$
1 follow-up statement
759 
WGUS72 KFFC 082330
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
730 PM EDT Sat Jun 8 2019

GAC151-217-247-255-082340-
/O.CAN.KFFC.FF.W.0015.000000T0000Z-190609T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spalding GA-Rockdale GA-Henry GA-Newton GA-
730 PM EDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING FOR SPALDING...CENTRAL ROCKDALE...SOUTHERN
HENRY AND CENTRAL NEWTON COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3326 8450 3326 8443 3332 8439 3334 8439
      3343 8419 3354 8407 3373 8406 3360 8388
      3361 8372 3340 8398 3339 8397 3336 8403
      3330 8407 3330 8410 3329 8409 3325 8412
      3318 8413 3319 8437 3321 8440 3319 8450

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:45 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 8, 2:45 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
245 PM EDT Sat Jun 8 2019

.SHORT TERM /Tonight through Sunday Night/...

The main concern continues to be the potential for rounds of
heavy rain. Showers and storms are developing over se AL and
riding the flow up the I-85 corridor into the the ATL metro
area and n GA, where it is less unstable at this time.
This pattern and the potential for future rounds of heavy rain
prompted the need for a Flash Flood Watch for much of north and
portions of west central GA.

This is due to a moist upper level low pressure system over the OH/TN
valleys pumping deep moisture over the area with disturbances riding
in the flow. The upper system is forecast to weaken some and drift
over the forecast area through the period. In time, this should diminish
the heavy rainfall potential although a moist airmass will continue
over the area.

Forecast low temperatures are running about 4-10 degrees above normal
across much of the area tonight and similar for Sunday night.
Forecast high temperatures are running about 2-7 degrees below normal
on Sunday.

Overall confidence is medium.

BDL

.LONG TERM /Monday through Saturday/...

No big changes made to the long term. Overall pattern still the same
with the upper low deepening over the southeast states and becoming
a broad trough before moving off the Atlantic Coast. Likely or
higher pops still look reasonable across much of the area. Surface
boundary seems to stall across GA for the first of the week as a
wave develops on the boundary across south GA. Pops taper off
through the end of the week and Friday and Saturday look dry.
Rainfall totals for the period through Wednesday still range from
two to four inches with some areas near five mainly northeast...and
this is in addition to what has already fallen today.

41

&&

.PREV DISCUSSION... /Issued 356 AM EDT Sat Jun 8 2019/

LONG TERM /Sunday Night through Friday/...

Rain, Rain, Go Away! That will be the feeling by the time we start
the long term period, but there's no relief in site until Thursday.

By Monday morning, the low-pressure system that will be anchored
over the Southeastern U.S. will be partially swept up by a shortwave
trough moving through the Eastern CONUS. A cold front will also be
moving into the area Monday morning as well but is expected to stall
through the forecast area. While most of the energy will be swept
up, some remnant of the low-pressure will remain and continue to
pump moisture from the Gulf into the forecast area.

A second shortwave trough will dig into the area by Wednesday night,
which will sweep up the rest of the low-pressure system, push a cold
front completely through the forecast area and replace the current
airmass with a dry area of high pressure. There will still be a 15%
to 30% chance for rain on Thursday as the rain move out of the area
but afterwords clear skies are expected for the first time all week.
Highs in the upper 70s and 80s expected through the week.

Thiem

AVIATION...
18Z Update...
Showers and storms the main concern causing highly variable
aviation conditions. Potential for IFR/MVFR ceilings overnight.
Surface winds ranging E-S 10 kts or less away from thunderstorms.

//ATL Confidence...18Z Update...
High confidence for wind direction predominating on the east side.
Low to medium confidence for all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  80  69  83 /  80  80  80  80
Atlanta         71  81  70  83 /  80  80  70  80
Blairsville     66  77  63  77 /  90  80  80  80
Cartersville    69  81  68  83 /  80  80  60  80
Columbus        72  84  71  85 /  80  80  60  80
Gainesville     69  78  68  82 /  80  80  80  80
Macon           71  83  69  86 /  70  80  60  80
Rome            69  83  68  83 /  80  80  60  80
Peachtree City  69  82  68  84 /  80  80  60  80
Vidalia         72  86  71  88 /  60  80  60  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for the following
zones: Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...Dawson...
DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Gordon...Gwinnett...Hall...Haralson...Harris...Heard...Henry...
Jackson...Lumpkin...Madison...Meriwether...Murray...Newton...
North Fulton...Oconee...Paulding...Pickens...Pike...Polk...
Rockdale...South Fulton...Spalding...Towns...Troup...Union...
Walker...Walton...White...Whitfield.

&&

SHORT TERM...BDL
LONG TERM....41
AVIATION...BDL
Hazardous weather outlook, Jun 8, 12:05 PM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1205 PM EDT Sat Jun 8 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1205 PM EDT Sat Jun 8 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

...A Flash Flood Watch is in effect for much of north and a
portion of central Georgia through Sunday evening...

Several waves of numerous to widespread showers and thunderstorms
will form across the forecast area this afternoon and tonight. A
few of the storms could be strong with heavy rain, gusty winds,
and lightning possible. Two to three inches of rain will be
possible today and tonight with locally higher amounts possible
where heavy rain persists for prolonged periods of time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

...A Flash Flood Watch is in effect for much of north and a
portion of central Georgia through Sunday evening...

Several continuous waves of showers and thunderstorms are
expected through Thursday with the greatest coverage Saturday
through Monday. Any thunderstorms will be capable of gusty winds,
lightning and heavy rain. Flooding could be a growing concern as
we approach the weekend with continued rounds of showers and
storms. Please monitor updates for any changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 8, 10:19 AM EDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1019 AM EDT Sat Jun 8 2019

GAZ034-035-037-045>048-055-057-081500-
Walton GA-Rockdale GA-Barrow GA-Clayton GA-DeKalb GA-Gwinnett GA-
Oconee GA-Newton GA-Henry GA-
1019 AM EDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR WALTON...ROCKDALE...BARROW...
EASTERN CLAYTON...SOUTHERN DEKALB...GWINNETT...NORTHWESTERN OCONEE...
NEWTON AND HENRY COUNTIES UNTIL 1100 AM EDT...

At 1019 AM EDT...a line of strong thunderstorms was along a line
extending from Auburn to Jw Smith Reservoir...and moving northeast at
20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Lawrenceville, McDonough, Conyers, Winder, Monroe, Covington, Duluth,
Stockbridge, Snellville, Suwanee, Lilburn, Loganville, Norcross,
Clarkston, Braselton, Hampton, Auburn, Lovejoy, Stone Mountain and
Locust Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3407 8377 3407 8374 3405 8371 3404 8357
      3394 8352 3392 8344 3387 8342 3379 8353
      3360 8368 3357 8368 3349 8373 3341 8390
      3345 8393 3340 8398 3339 8397 3337 8400
      3334 8406 3335 8439 3397 8420 3412 8381
TIME...MOT...LOC 1419Z 240DEG 16KT 3401 8383 3340 8437
Special weather statement, Jun 8, 12:31 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Peachtree City GA
1231 PM EDT Sat Jun 8 2019

GAZ025-027-036>038-047-049-050-081715-
Madison GA-Morgan GA-Jackson GA-Walton GA-Oglethorpe GA-Clarke GA-
Greene GA-Oconee GA-
1231 PM EDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...MORGAN...SOUTHEASTERN
JACKSON...SOUTHEASTERN WALTON...NORTHWESTERN OGLETHORPE...CLARKE...
NORTHWESTERN GREENE AND OCONEE COUNTIES UNTIL 115 PM EDT...

At 1231 PM EDT...a line of strong thunderstorms was along a line
extending from near Neese to Hard Labor Creek State Park...and moving
northeast at 30 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Madison, Watkinsville, Danielsville, Athens, Nicholson, Comer,
Winterville, Bogart, Rutledge, North High Shoals, Colbert, Bostwick,
Arnoldsville, Ila, Good Hope, Bishop, Hull, Buckhead, Whitehall and
Athens-Clarke County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3426 8312 3423 8308 3417 8310 3415 8306
      3373 8325 3346 8343 3345 8347 3349 8363
      3353 8368 3357 8368 3362 8370 3421 8342
      3420 8340 3421 8337 3426 8330 3425 8327
      3424 8317 3427 8311
TIME...MOT...LOC 1631Z 207DEG 28KT 3412 8330 3363 8358
Special weather statement, Jun 8, 2:06 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT Sat Jun 8 2019

GAZ038-050-081830-
Oglethorpe GA-Greene GA-
206 PM EDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OGLETHORPE AND
GREENE COUNTIES UNTIL 230 PM EDT...

At 206 PM EDT...a strong thunderstorm was over Parks Mill, or near
Greensboro...moving north at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greensboro, Union Point, Woodville, Siloam, Maxeys, Reynolds at Lake
Oconee, Liberty, Stephens, Veazey, Wrayswood, Greshamville, Carey,
Penfield and Philomath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3369 8300 3368 8298 3339 8312 3336 8316
      3340 8320 3338 8322 3340 8321 3340 8324
      3345 8326 3347 8328 3354 8327 3360 8335
      3372 8333 3373 8330 3376 8328 3381 8330
      3383 8329 3380 8297 3378 8298 3374 8295
TIME...MOT...LOC 1806Z 193DEG 26KT 3350 8326

WIND...40MPH
Local storm report, Jun 8, 2:42 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
242 PM EDT SAT JUN 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      PEACHTREE CITY          33.40N  84.58W
06/08/2019                   FAYETTE            GA   SOCIAL MEDIA

            FLOODING AFFECTED RESIDENCES IN THE TINSLEY MILL AREA
            OF PEACHTREE CITY.

&&

EVENT NUMBER FFC1900304

RWILLIS
Local storm report, Jun 8, 2:55 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT SAT JUN 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      2 ENE RIVERDALE         33.58N  84.38W
06/08/2019                   CLAYTON            GA   BROADCAST MEDIA

            UPPER RIVERDALE RD IS CLOSED BETWEEN GARDEN WALK BLVD
            AND ARROWHEAD BLVD DUE TO FLOODING.

&&

EVENT NUMBER FFC1900305

RWILLIS

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:19 AM EDTSpecial Weather StatementFFCClayton, Coweta, DeKalb, Fayette, Henry, Rockdale and 1 more41 min
Jun 8, 10:19 AM EDTSpecial Weather StatementFFCBarrow, DeKalb, Gwinnett, Henry, Newton, Rockdale and 1 more41 min
Jun 8, 11:02 AM EDTFlash Flood WatchFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 80 more33 hr
Jun 8, 11:13 AM EDTFlash Flood WarningFFCClayton, Coweta, DeKalb, Fayette, Henry, Rockdale6 hr
Jun 8, 11:57 AM EDTRiver Flood WarningFFCGwinnett104 min
Jun 8, 12:31 PM EDTSpecial Weather StatementFFCClarke, Madison, Morgan, Oconee44 min
Jun 8, 2:06 PM EDTSpecial Weather StatementFFCGreene24 min
Jun 8, 2:21 PM EDTFlash Flood WarningFFCCoweta, Harris, Meriwether, Muscogee, Troup5 hr
Jun 8, 2:22 PM EDTRiver Flood WarningFFCCoweta, Fayette14 hr
Jun 8, 2:25 PM EDTFlash Flood WarningFFCBarrow, Clarke, Gwinnett, Hall, Jackson, Madison and 4 more5 hr
Jun 8, 2:33 PM EDTRiver Flood WarningFFCCoweta6 hr
Jun 8, 2:44 PM EDTRiver Flood WarningFFCGwinnett, Walton3 hr
Jun 8, 3:58 PM EDTSpecial Weather StatementFFCJones, Twiggs, Wilkinson32 min
Jun 8, 4:14 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones, Twiggs, Wilkinson46 min
Jun 8, 4:51 PM EDTRiver Flood WarningFFCFayette28 hr
Jun 8, 5:22 PM EDTSpecial Weather StatementFFCMorgan, Putnam23 min
Jun 8, 5:23 PM EDTSpecial Weather StatementFFCTwiggs37 min
Jun 8, 5:35 PM EDTSpecial Weather StatementFFCHancock, Taliaferro25 min
Jun 8, 5:37 PM EDTRiver Flood WarningFFCCoweta, Fayette, Spalding26 hr
Jun 8, 5:48 PM EDTSpecial Weather StatementFFCClarke, Greene, Morgan, Oconee, Oglethorpe27 min
Jun 8, 6:03 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes27 min
Jun 8, 6:16 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Warren44 min
Jun 8, 6:45 PM EDTSpecial Weather StatementFFCWashington30 min

Nearby

Flash Flood Warnings in Georgia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.